Tardive and Neuroleptic-Induced Emergencies
Patient 1: A 26-year-old man with severe juvenile parkinsonism was maintained on a regimen of levodopa and pergolide. He was admitted to the hospital in order to adjust his Parkinson’s disease medications, and pergolide was tapered off. The neurologist was called to the bedside when he subsequently experienced an acute episode of painful turning of his neck to the right and elevation of the right arm, and dystonic posturing of the left leg. His eyes remained deviated up and to the right, although he could bring them into primary gaze with difficulty. A diagnosis of oculogyric crisis secondary to pergolide withdrawal was made, and treatment with intravenous diphenhydramine terminated the crisis.
KeywordsTardive Dyskinesia Vascular Parkinsonism Tardive Dystonia Acute Dystonic Reaction Oculogyric Crisis
Unable to display preview. Download preview PDF.
- 16.Ayd FJ Jr. Akathisia and suicide: fact or myth? Int Drug Ther Newsl 1988;23:37–39.Google Scholar
- 21.Sacks OW, Kohl M. L-dopa and oculogyric crises. Lancet 1970:215–216.Google Scholar
- 29.Kakigi R, Shibasaki H, Katafuchi Y, Iyatomi I, Kuroda Y. The syndrome of bilateral paramedian thalamic infarction associated with oculogyric crisis. Clin Neurol 1986;26:1100–1105.Google Scholar